|Year : 2013 | Volume
| Issue : 2 | Page : 150-152
New-onset seizures with cerebral edema as a direct effect of antipsychotic medications
Atul S Phillips, Ashu Sara Mathai
Department of Anesthesia and Critical Care, Christian Medical College, Ludhiana, Punjab, India
|Date of Submission||11-Apr-2012|
|Date of Acceptance||30-Apr-2012|
|Date of Web Publication||3-Jun-2013|
Atul S Phillips
Department of Anesthesia and Critical Care, Christian Medical College, Ludhiana, Punjab - 141 008
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Patients developing hyponatremia while on antipsychotic medications may have widely varied clinical presentations, ranging from being asymptomatic to developing altered sensorium, cerebral edema, or even death. In these patients, hyponatremia may develop secondary to over-dosage of medications, psychogenic polydipsia or due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH). There have been reports of hyponatremia occurring as a direct adverse effect of antipsychotic medications although not severe enough to cause cerebral edema and seizures. Unusual neurological symptoms presenting in patients on antipsychotic medications are often mistaken for the psychiatric illness itself and a diagnosis of hyponatremia can be overlooked, resulting in delayed treatment. We would like to report one such case of severe symptomatic hyponatremia in a patient on antipsychotic medications.
Keywords: Antipsychotic medications, hyponatremia, cerebral edema
|How to cite this article:|
Phillips AS, Mathai AS. New-onset seizures with cerebral edema as a direct effect of antipsychotic medications. Int J Nutr Pharmacol Neurol Dis 2013;3:150-2
|How to cite this URL:|
Phillips AS, Mathai AS. New-onset seizures with cerebral edema as a direct effect of antipsychotic medications. Int J Nutr Pharmacol Neurol Dis [serial online] 2013 [cited 2022 May 27];3:150-2. Available from: https://www.ijnpnd.com/text.asp?2013/3/2/150/112845
| Introduction|| |
Hyponatremia, defined as serum sodium level less than 135 mEq/L, is a rare side effect of psychopharmacological treatment and must be suspected as a differential diagnosis in patients presenting with altered mental status or seizures, even in the absence of polydipsia. The relationship between hyponatremia as a direct adverse effect of these antipsychotic medications is not well established. Here, we report one such case.
| Case Report|| |
A 46-year-old gentleman was admitted to the Intensive Care Unit (ICU) with altered sensorium of one day's duration. He was diagnosed to have bipolar disorder and was on tablets risperidone, clonazepam, and haloperidol since 10 years. There was no history of head injury, over-dosage or change in the doses, excessive water intake, or self-medication with any other drugs in the days prior to admission. No similar complaints in the past or history of illicit drug abuse or addictions. No history suggestive of altered urine output or reduced dietary intake was present. He was on irregular follow-up with a private practitioner, and there were no previous laboratory investigations available with the patient.
On admission to the emergency room, he was febrile (100°F or 38°C) and in an altered sensorium, with a Glasgow coma scale (GCS) 7/15 (E2M3V2). His heart rate was 140/minute, blood pressure was 170/100 mm Hg, and central venous pressure was 12 cm of water. An arterial blood gas analysis showed mild metabolic acidosis (serum bicarbonate 19.3 mmol/L), secondary to seizures and hypoxia. Electrocardiogram showed sinus tachycardia. In view of his low GCS and need for airway protection, he was intubated and shifted to the ICU. He developed two episodes of focal seizures within an hour of admission into the ICU. CT scan revealed diffuse cerebral edema [Figure 1] and he was initiated on anti-edema measures, including intravenous mannitol, frusemide, along with intravenous levitracetam, head end elevation, and intravenous midazolam. However, blood chemistry revealed hyponatremia (serum sodium 117 mmol/L) with normal urine osmolarity and urine sodium of 21 mmol/L. Serum chloride was 91 mEq/L and creatinine phosphokinase was 3840 mg %. Other biochemical and hematological investigations were unremarkable. Electroencephalogram was normal. His sodium deficit was calculated to be 828 mEq/L. As the patient had severe symptomatic hyponatremia, he was immediately initiated on 3% saline at 10 mL/h while injections mannitol and frusemide were discontinued. His sensorium started improving by 8 h, and by 24 h his serum sodium level had improved to 126 mmol/L. He was extubated by 36 h. By Day 3 of ICU stay, the patient's serum sodium level was 133 mmol/L and he was discharged from the ICU.
|Figure 1: Computerized tomography scan of the brain revealed diffuse cerebral edema|
Click here to view
| Discussion|| |
A review of literature suggests that while hyponatremia is a known, albeit rare, complication of antipsychotic medications, an acute and severe presentation such as this one (i.e., severe enough to cause cerebral edema and seizures) secondary to antipsychotic medications has not been reported in literature so far. In patients on antipsychotic medications, hyponatremia may be induced by the syndrome of inappropriate secretion of antidiuretic hormone (SIADH), over-dosage, secondary to psychogenic polydipsia, and rarely as a side effect of the medications consumed. It has been so far thought that the concomitant use of drugs like diuretics and ACE inhibitors in these patients poses a 10-fold increased risk in the likelihood of hyponatremia, especially in the elderly population. , However, a recent survey found that the association of hyponatremia with antipsychotic medication was stronger when there was no concomitant medication associated with hyponatremia was used.  The common neuroleptic drugs reported to induce hyponatremia are selective serotonin reuptake inhibitors (SSRI), serotonin noradrenaline reuptake inhibitors, carbamazepine, haloperidol, resperidone, aripriprazole, and oxcarbazepine. ,, Antipsychotic medications increase the ADH levels in brain and enhance their activity in kidneys and lead to hyponatremia.  However, in our patient, SIADH was ruled out as there was no evidence of serum hypo-osmolality, urine hyperosmolality, or elevated urine sodium. Thus, we presume that the hyponatremia might have been a direct side effect of the medications consumed. In a drug surveillance program of 80 psychiatric hospitals in Europe, conducted over 14 years, only 0.04% of patients on psycho-pharmacological medications were found to have hyponatremia (below 130 mmol/L) of which only 30% of these had symptomatic hyponatremia (with a mean level 116 mmol/L).  A meta-analysis of the evidence on antipsychotic-induced hyponatremia revealed that there was a possible causality of hyponatremia with antipsychotic medications in 80% of the cases studied; however, there were no significant correlations between defined daily dose-equivalent dosages and serum sodium levels or time to onset of hyponatremia. ,
In psychiatric patients, the symptoms of hyponatremia are often confused with the mental illness itself, thereby delaying its prompt diagnosis. By the time our patient presented to the hospital, he was in altered sensorium requiring intubation, along with seizures and cerebral edema. Since the diagnosis was not immediately apparent, he received treatment with anti-edema measures and anti-epileptics before the diagnosis of drug-induced hyponatremia became clear and appropriate treatment was initiated. Most reported cases have improved rapidly once appropriate and prompt therapies were initiated. A limitation in our case was that the plasma levels of antipsychotic medications could not be obtained.
In conclusion, we would like to highlight that the possibility of hyponatremia should be kept in mind by all doctors treating patients on psychiatric medications when they present with unusual neurological symptoms. These may occur even without SIADH. Here, early diagnosis and prompt correction is the key.
| References|| |
|1.||Mannesse CK, van Puijenbroek EP, Jansen PA, van Marum RJ, Souverein PC, Egberts TC. Hyponatraemia as an adverse drug reaction of antipsychotic drugs: A case-control study in VigiBase. Drug Saf 2010;33:569-78. |
|2.||Letmaier M, Painold A, Holl AK, Vergin H, Engel R, Konstantinidis A, et al. Hyponatraemia during psychopharmacological treatment: Results of a drug surveillance programme. Int J Neuropsychopharmacol 2011;22:1-10. |
|3.||Hedges D, Jeppson K, Whitehead P. Antipsychotic medication and seizures: A review. Drugs Today (Barc) 2003;39:551-7. |
|4.||Lacarta GL, Chiappetta VI, Peluffo I. Hyponatremia associated with psychotropic drugs: A side effect to consider. Vertex 2008;19:364-70. |
|5.||Vucicevic Z, Degoricija V, Alfirevic Z, Vukicevic-Badouin D. Fatal hyponatremia and other metabolic disturbances associated with psychotropic drug polypharmacy. Int J Clin Pharmacol Ther 2007;45:289-92. |
|6.||Meulendijks D, Mannesse CK, Jansen PA, van Marum RJ, Egberts TC. Antipsychotic-induced hyponatraemia: A systematic review of the published evidence. Drug Saf 2010;33:101-14. |